Ubiquinol depleting Statins
Australia has the third highest use of cholesterol-lowering medications in the developed world.1 These medications have become accepted as important to help reduce the risk of heart disease.
Statin drugs are the most common class of cholesterol-lowering medications. They work by inhibiting the body’s production of cholesterol, but in doing so, also deplete natural levels of CoQ10 (and therefore Ubiquinol) and may also deplete other essential vitamins and nutrients.
Since CoQ10 and cholesterol are both synthesised from the same substance – mevalonate – statin drugs that inhibit the formation of cholesterol have been shown to also inhibit the body’s synthesis of CoQ10.2 In fact, the use of statins can decrease the body’s synthesis of CoQ10 by as much as 40 percent.3
The most common side effect of statins is myalgia (muscle pain). Studies have shown that statin-induced deficiency of CoQ10 may be related to myalgia and other myopathies (general disease of the muscles).4-6
CoQ10 and Ubiquinol are commonly recommended heart health supplements used by those taking statin medications to help increase levels of CoQ10 and Ubiquinol in the body.
1. OECD (2015), Health at a Glance 2015: OECD Indicators, OECD Publishing, Paris. http://dx.doi.org/10.1787/health_glance-2015-en
2. Passi S, Stancato A, Aleo E, Dmitrieva A, Littarru GP. Statins lower plasma and lymphocyte ubiquinol/ubiquinone without affecting other antioxidants and PUFA. Biofactors. 2003;18(1-4):113-24.
3. Ghirlanda, et al., Evidence of plasma CoQ10-lowering effect of HMG-COA reductase inhibitors: a double-blind, placebo-controlled study, Journal of Clinical Pharmacology. 1993 Mar; 33(3):226-229.
4. Harper CR, Jacobson TA: The broad spectrum of statin myopathy: from myalgia to rhabdomyolysis. Curr Opin Lipidol, 2007; 18: 401–8
5. Wyman M, Leonard M, Morledge T: Coenzyme Q10: a therapy for hypertension and statin-induced mylgia? Cleve Clin J Med, 2010; 77: 435–42
6. Marcoff L, Thompson PD: The role of coenzyme Q10 in statin-associated myopathy: a systematic review. J Am Coll Cardiol, 2007; 49: 2231–37.